Alert archive / Missouri / Tornado Warnings in 2009

Tornado Warning 67, NWS Paducah, KY

August 4, 2009Bollinger County, Wayne County, Missouri

NWS Paducah, KY issued this tornado warning at Aug 4, 2009, 8:01 PM CDT for Bollinger County, Wayne County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2009, 8:01 PM CDT (01:01 UTC)
Expired
Aug 4, 2009, 8:30 PM CDT
In force
29 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Bollinger County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 132 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 3:09 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2116 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 050101
TORPAH
MOC017-223-050130-
/O.NEW.KPAH.TO.W.0067.090805T0101Z-090805T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT TUE AUG 4 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN BOLLINGER COUNTY IN SOUTHEAST MISSOURI...
  EAST CENTRAL WAYNE COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 830 PM CDT.

* AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES NORTH OF
  SHOOK...OR 6 MILES EAST OF GREENVILLE....MOVING SOUTHEAST AT 25
  MPH.

* THE POSSIBLE TORNADO WILL BE NEAR...
  SHOOK BY 815 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A HOME OR BUILDING.

&&

LAT...LON 3712 9014 3696 9021 3710 9043 3717 9035
TIME...MOT...LOC 0101Z 308DEG 20KT 3714 9033

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Aug 4, 12:47 PM CDT, 7 hours 14 minutes earlier.

Area forecast discussion, Aug 4, 12:47 PM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1247 PM CDT TUE AUG 4 2009

.DISCUSSION...
LINE OF STORMS DEVELOPED/ING ALONG OUTFLOW FROM MCS THAT ROLLED OUT
OF MO EARLIER TODAY. ALL MODELS PICK UP ON THIS BUT NONE GRASP IT IN
ITS ENTIRETY OR EXACTLY. THE NAM LATCHES ON AND CONTINUES TO BLOSSOM
IT ON MORE OF A SOUTHWARD TRACK ACROSS FA/PARTICULARLY
SEMO...WHEREAS GFS SEEMS MORE REALISTIC IN A BASIC NWLY-SELY
COMPONENT OF MOVEMENT. TIME WILL TELL BUT FOR NOW WE WILL MONITOR
AND LIKELY SPLIT THE DIFF/COLOR THE COLLAB PIC AS BEST AS POSSIBLE.
NEW SWODY1 CONTINUES SLGT RISK SVR ALONG SAID BOUNDARY AS
WELL...AND FOR NOW HAVE CONVECTIVE WATCH FOR FARTHEST ERN
COUNTIES/ONGOING CONVECTION. TIME WILL TELL ON WAR BETWEEN
EXTREMELY HIGH CAPES (L500S J/KG NERN FA) VS H7 CAPPING TEMPS
AROUND 10C SWRN 2/3 FA. POTENTIAL EXISTS FOR SOME FOG TONIGHT
PARTICULARLY IN HEAVY RAIN AREAS.

BEYOND TONIGHT...NEW GFS SUGGESTS IT GETS DRY BY THURS/FRIDAY...WHILE
NAM CONTINUES TO HOLD ONTO POPS THRU THURSDAY. GOING FORECAST DOES
SAME...SO COLLABORATION WILL AGAIN BE KEY AS TO HOW LONG TO HOLD
ONTO POPS. FOR NOW ITS NO GREAT PAIN TO CONTINUE SMALLISH POPS
BUT W/OUR OVERALL FAVOR TOWARD GFS WELL SEE IF OTHERS WANT TO DRY
IT OUT OR NOT.

RIDGING STILL LOOKS LIKE IT WILL TAKE OVER FOR THE WEEKEND...WITH
BROAD 594-598DM H5 HIGH CENTERING ACROSS SE/SCNTL U.S.  RESULTANT
AIRMASS FOR US WILL BE HOT/HUMID WITH HEAT INDICES PUSHING INTO
TRIPLE DIGITS SAT-SUN PM...S/B HIGHLIGHT ON HWO/CONTINUED.

BLENDED NEW MOS W/GOING TEMPS FORECAST AND COLLAB PIC FOR OUR FINAL
TEMP/TD FORECAST.

&&

.AVIATION...
THUNDERSTORMS OVER SOUTHERN ILLINOIS EARLIER THIS MORNING LAID OUT
AN OUTFLOW BOUNDARY THAT MOVED SOUTH ACROSS THE OHIO RIVER THIS
MORNING. THIS BOUNDARY MAY BECOME THE FOCUS FOR NEW THUNDERSTORMS
THIS AFTERNOON AND EVENING. AS A RESULT...CONTINUED THE TEMPO GROUP
FOR TSRA AT KPAH/KCGI. AT KEVV AND KOWB...THERE IS SOME
STABILIZATION FROM EARLIER STORMS THAT PASSED TO THE NORTH.
HOWEVER...WINDS SHOULD RETURN TO THE SOUTHWEST THIS AFTERNOON AND
DESTABILIZE THE ATMOSPHERE. THEREFORE...CONTINUED THE TEMPO GROUPS
THERE AS WELL. LATER THIS EVENING THROUGH WEDNESDAY MORNING APPEARS
RELATIVELY STORM FREE AT THIS TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 4, 3:25 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CDT TUE AUG 4 2009

ILZ080-081-084>094-KYZ001>017-021-022-MOZ076-086-087-100-107>112-
114-051000-
PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-
JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-
CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-
CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
325 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. REFER TO THE
WATCH FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT...MAINLY FROM SOUTHEAST MISSOURI...INTO THE
SOUTHERN TIP OF ILLINOIS AND FAR WESTERN KENTUCKY. THE PRIMARY
HAZARDOUS WEATHER THREATS WILL BE DAMAGING WINDS...HAIL...AND
LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES SHOULD BEGIN TO
DIMINISH LATE IN THE WEEK AS HEAT BEGINS TO INCREASE.

HEAT AND HUMIDITY WILL BUILD TO POTENTIALLY DANGEROUS LEVELS
THIS WEEKEND. THE HEAT INDEX IS FORECAST TO RANGE FROM 100 TO 105
DEGREES EACH AFTERNOON THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

ILZ075>078-082-083-INZ081-082-085>088-KYZ018>020-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-GIBSON-PIKE-
POSEY-VANDERBURGH-WARRICK-SPENCER-HENDERSON-DAVIESS-MCLEAN-
325 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES TONIGHT. A SEVERE
THUNDERSTORM WATCH HAS BEEN POSTED TO THE SOUTH AND WEST OF THE
REGION...BUT STORMS IN AND CLOSE TO THE WATCH AREA CAN BECOME
SEVERE. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL BE A THREAT WITH ANY
STRONG STORM. THE PRIMARY THREAT PERIOD IS THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT...MAINLY FROM SOUTHEAST MISSOURI...INTO THE
SOUTHERN TIP OF ILLINOIS AND FAR WESTERN KENTUCKY. THE PRIMARY
HAZARDOUS WEATHER THREATS WILL BE DAMAGING WINDS...HAIL...AND
LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES SHOULD BEGIN TO
DIMINISH LATE IN THE WEEK AS HEAT BEGINS TO INCREASE.

HEAT AND HUMIDITY WILL BUILD TO POTENTIALLY DANGEROUS LEVELS
THIS WEEKEND. THE HEAT INDEX IS FORECAST TO RANGE FROM 100 TO 105
DEGREES EACH AFTERNOON THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT IN CASE THEIR ACTIVATION IS
REQUESTED.

In the hours before

Local storm report, Aug 4, 7:35 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
735 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND GST     ELKTON                  36.81N 87.16W
08/04/2009  E60 MPH          TODD               KY   TRAINED SPOTTER

&&

SMITTY
Local storm report, Aug 4, 7:48 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
748 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     CAPE GIRARDEAU          37.31N 89.55W
08/04/2009  E55 MPH          CAPE GIRARDEAU     MO   TRAINED SPOTTER

&&

SMITTY
Local storm report, Aug 4, 7:51 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
751 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     PRINCETON               37.11N 87.88W
08/04/2009                   CALDWELL           KY   EMERGENCY MNGR

            LATE REPORT...CARPORT DOWN ON HIGHWAY 293 NORTH OF TOWN.
            ALSO HAVE ONE BUILDING WITH WINDOWS BLOWN OUT. SEVERAL
            ROADS IMPASSABLE DUE TO WATER.

&&

SMITTY
Local storm report, Aug 4, 7:52 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     FREDONIA                37.21N 88.06W
08/04/2009                   CALDWELL           KY   TRAINED SPOTTER

            2 BARN ROOFS BLOWN OFF AND BLOCKING COUNTY HIGHWAY 902E.

&&

SMITTY
Local storm report, Aug 4, 7:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
757 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     ELKTON                  36.81N 87.16W
08/04/2009                   TODD               KY   TRAINED SPOTTER

            TIME ESTIMATED...ONE TREE DOWN BLOCKING HIGHWAY 181N.

&&

SMITTY
Local storm report, Aug 4, 7:58 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
758 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     PRINCETON               37.11N 87.88W
08/04/2009                   CALDWELL           KY   EMERGENCY MNGR

            LATE REPORT...CARPORT DOWN ON HIGHWAY 293 NORTH OF TOWN.
            ALSO HAVE ONE BUILDING WITH WINDOWS BLOWN OUT. SEVERAL
            ROADS IMPASSABLE DUE TO WATER. TIME ESTIMATED.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:14 PM CDTSevere Thunderstorm WarningPAHCape Girardeau46 min
Aug 4, 7:41 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Scott26 min
Aug 4, 7:46 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne44 min
Aug 4, 8:02 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Scott18 min
Aug 4, 8:06 PM CDTFlash Flood WarningPAHBollinger, Cape Girardeau, Perry, Scott3 hr
Aug 4, 8:48 PM CDTSevere Thunderstorm WarningPAHBollinger, Stoddard, Wayne42 min
Aug 4, 8:49 PM CDTFlash Flood WarningPAHMississippi3 hr
Aug 4, 9:42 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard, Wayne48 min
Aug 4, 9:54 PM CDTFlash Flood WarningPAHBollinger, Butler, Cape Girardeau, Mississippi, New Madrid, Scott and 2 more111 min
Aug 4, 10:26 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley49 min
Aug 4, 10:40 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard65 min
Aug 4, 11:08 PM CDTAreal Flood AdvisoryPAHButler, Carter, Ripley3 hr
Aug 4, 11:18 PM CDTSevere Thunderstorm WarningPAHRipley42 min
Aug 5, 12:16 AM CDTFlash Flood WarningPAHButler, Carter, Ripley100 min
Aug 5, 12:56 AM CDTSevere Thunderstorm WarningPAHRipley34 min

Nearby

Tornado Warnings in Missouri, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.